Alert archive / Massachusetts / Gale Warnings in 2019

Gale Warning 4, NWS Boston/Norton, MA

January 16, 2019

NWS Boston/Norton, MA issued this gale warning at Jan 16, 2019, 3:55 AM EST. It took effect at Jan 16, 2019, 5:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2019, 3:55 AM EST (08:55 UTC)
In effect from
Jan 16, 2019, 5:00 PM EST
Expired
Jan 16, 2019, 9:56 PM EST
In force
5 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

529 
WHUS71 KBOX 160855
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
355 AM EST Wed Jan 16 2019

ANZ250-161700-
/O.UPG.KBOX.SC.Y.0009.000000T0000Z-190117T1200Z/
/O.NEW.KBOX.GL.W.0004.190116T2200Z-190117T0300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
355 AM EST Wed Jan 16 2019

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

The National Weather Service in Boston/Norton has issued a Gale
Warning, which is in effect from 5 PM this afternoon to 10 PM EST
this evening. The Small Craft Advisory is no longer in effect.

* WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ230-161700-
/O.EXB.KBOX.SC.Y.0011.190116T2100Z-190117T0600Z/
Boston Harbor-
355 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST THURSDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 4 PM this afternoon to
1 AM EST Thursday.

* WINDS AND SEAS...West winds 10 to 15 kt with gusts up to 25 
  kt. Waves Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ254-161700-
/O.EXT.KBOX.SC.Y.0009.000000T0000Z-190117T1600Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
355 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EST THURSDAY...

* WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-161700-
/O.EXT.KBOX.SC.Y.0009.000000T0000Z-190117T1200Z/
Massachusetts Bay and Ipswich Bay-
355 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST THURSDAY...

* WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 30 
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ255-256-161700-
/O.CON.KBOX.SC.Y.0011.190116T1200Z-190117T1200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
355 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 7 AM EST THURSDAY...

* WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 30 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231>235-237-161700-
/O.CON.KBOX.SC.Y.0010.190116T1200Z-190117T0900Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
355 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 4 AM EST THURSDAY...

* WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 30 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
090 
WHUS71 KBOX 161514
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1014 AM EST Wed Jan 16 2019

ANZ250-162315-
/O.CON.KBOX.GL.W.0004.190116T2200Z-190117T0300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
1014 AM EST Wed Jan 16 2019

...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ255-256-162315-
/O.CON.KBOX.SC.Y.0011.000000T0000Z-190117T1200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1014 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...West winds 15 to 20 kt with gusts up to 30 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ254-162315-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-190117T1600Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
1014 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
THURSDAY...

* WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 30 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231>235-237-162315-
/O.CON.KBOX.SC.Y.0010.000000T0000Z-190117T0900Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
1014 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 30 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-162315-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-190117T1200Z/
Massachusetts Bay and Ipswich Bay-
1014 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 30 
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ230-162315-
/O.CON.KBOX.SC.Y.0011.190116T2100Z-190117T0600Z/
Boston Harbor-
1014 AM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 1 AM EST THURSDAY...

* WINDS AND SEAS...West winds 10 to 15 kt with gusts up to 25 
  kt. Waves Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
600 
WHUS71 KBOX 162035
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
335 PM EST Wed Jan 16 2019

ANZ250-170300-
/O.CON.KBOX.GL.W.0004.190116T2200Z-190117T0300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
335 PM EST Wed Jan 16 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 
  kt. Seas 4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ255-256-170445-
/O.CON.KBOX.SC.Y.0011.000000T0000Z-190117T1200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
335 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ254-170445-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-190117T1600Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
335 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  30 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231>235-237-170445-
/O.CON.KBOX.SC.Y.0010.000000T0000Z-190117T0900Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
335 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WINDS AND SEAS...West winds 10 to 15 kt with gusts up to 30 
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-170445-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-190117T1200Z/
Massachusetts Bay and Ipswich Bay-
335 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 30 
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ230-170445-
/O.CON.KBOX.SC.Y.0011.190116T2100Z-190117T0600Z/
Boston Harbor-
335 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WINDS AND SEAS...West winds 10 to 15 kt with gusts up to 25 
  kt. Waves Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
582 
WHUS71 KBOX 170256
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
956 PM EST Wed Jan 16 2019

ANZ250-171100-
/O.CAN.KBOX.GL.W.0004.000000T0000Z-190117T0300Z/
/O.EXB.KBOX.SC.Y.0011.000000T0000Z-190117T1500Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
956 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 10 AM EST Thursday. The
Gale Warning has been cancelled.

* WINDS AND SEAS...Northwest winds 15 to 25 kt with gusts up to 
  30 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ255-256-171100-
/O.CON.KBOX.SC.Y.0011.000000T0000Z-190117T1200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
956 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ254-171100-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-190117T1600Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
956 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  30 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231>235-237-170900-
/O.CON.KBOX.SC.Y.0010.000000T0000Z-190117T0900Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
956 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  30 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-171100-
/O.CON.KBOX.SC.Y.0009.000000T0000Z-190117T1200Z/
Massachusetts Bay and Ipswich Bay-
956 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  30 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ230-170600-
/O.CON.KBOX.SC.Y.0011.000000T0000Z-190117T0600Z/
Boston Harbor-
956 PM EST Wed Jan 16 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Waves Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Jan 16, 3:50 AM EST, 5 minutes earlier.

Area forecast discussion, Jan 16, 3:50 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
350 AM EST Wed Jan 16 2019

.SYNOPSIS...
Breezy conditions today as a cold front sweeps through late
in the day, but conditions remain dry. One weather system slips
past Southern New England Friday, bringing a period of snow
changing to rain Thursday night and Friday. All eyes are on a
second storm that brings a mix of wintry weather for Saturday
night and Sunday. Arctic air returns for early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

As expected temperatures have stayed a bit warmer overnight
compared to what we saw 24 hours ago. Though many locations
decoupled with clear skies and good radiational cooling, light
return flow developed overnight thanks to the low passing to
our north...just enough to moderate temps a bit. This wind
shift comes courtesy of a clipper system passing to our north
and the associated shortwave crossing SNE today. There remains
very limited moisture with this low and we're not expecting
anything in the way of precipitation. The only exception would
be a slight chance of some orographically forced flurries over
the Berkshires with the frontal passage late in the day.
Otherwise dry, with some increased low-mid clouds by the
mid day. SW winds continue their temperature moderating trend
during the day bringing highs into the upper 30s, approaching
the low 40s.

Those relatively mild temperatures then comes to and end with
the arrival of a dry cold front sweeping through during the
late afternoon/evening. Ahead of this, southwest winds become
gusty as the pressure gradient tightens between the low over
northern New England and the broad high pressure to our south.
Model soundings indicate potential for gusts 25-30 kts. Behind
the front winds become NW and remain elevated as the colder air
streams in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...

Behind the cold front high pressure quickly edges into the
region overnight. Good CAA and a drier post frontal airmass
mean a clear and bitterly cold night, with wind chills even
colder. With the arrival of high pressure winds will diminish
overnight but even so, some could see wind chills in the single
digits before sunrise.

Thursday high pressure dominates bringing dry weather, cold
temperatures, and sunny skies to start. Temps at H85 drop 5-10C
from Wednesday to Thursday. At the surface this translates to a
drop of 10-15 degrees in high temps; most locations won't break
30 degrees. Clear skies most of the day will give way to
increasing clouds from south to north late in the day as
moisture streams in ahead of our next winter weather system.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...

Longwave scale continues to show ridge-west/trough-east through the
long-term period, suggesting warm west and cold east. Shortwave
scale shows separate northern and southern streams Thursday-
Friday with a weak shortwave racing through New England Friday.
The streams then merge Saturday with a deep trough forming over
the Mississippi Valley and then swinging east, crossing New
England Sunday night or Monday. The GFS and ECMWF maintain
cyclonic flow over the region through Tuesday.

Contour fields are near normal and trending milder through Saturday,
then sharply colder early next week. Temperatures at 850 mb are
below normal Thursday, trend milder over the weekend, then trend
brutally colder Sunday night onward.

Model fields are in general agreement Thursday through Saturday, and
clearly divergent Sunday night through Tuesday. Confidence is high
Thursday, moderate Friday to Sunday, low Monday-Tuesday.

Concerns...

Two periods of unsettled weather, Friday and Saturday night-Sunday.
Cold/dry or seasonably cold/dry the remainder of the period. Strong
northwest wind gusts possible Sunday night and Monday.

Friday...

Shallow northern stream shortwave in a split-stream flow suggests
only limited moisture amounts. GFS cross sections show deep
moisture, but precipitable water values only a little above normal.
Consensus MSLP fields show a surface low tracking just south of our
South Coast, suggesting thermal fields will support mainly snow
north and snow changing to rain south. Uncertainty regarding the
storm track leads to uncertainty regarding amounts at this time.

Saturday night and Sunday...

Phased-stream flow brings higher moisture amounts to this system.
Cross sections again show deep moisture, but this time PW values are
forecast above an inch which is well above normal in mid January.
Surface low moves off the Rockies Friday and up the Ohio Valley
Saturday night. GFS brings the surface low across Northern Mass into
Northern New England, while the ECMWF brings it along or just off
the South Coast. The former favors rain, the latter favors snow.
High pressure over Quebec tries to function as a surrogate Maritime
high with a suggestion of cold air damming over interior New
England. We will continue to expect an initial period of snow,
changing to rain or ice. Confidence is between low and moderate.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Wednesday and Wednesday Night... VFR with light winds this
morning. Clouds in NY State moving east with cigs at 2000 feet
but downslope flow off the Berkshires is keeping them from
spreading too far east. KBDL and KBAF will likely hold on to
some low clouds for the next hour or two before thinning out.

Cold frontal passage with little impact except a deck of 030-050
clouds across interior S New England during the day. SW winds
with gust to about 25 kt during the afternoon, then shifting
back to the NW during the evening and overnight with gusts
continuing.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: Mainly VFR, with areas IFR possible. Chance SN.

Friday: Mainly IFR, with areas MVFR possible. Breezy. SN
likely, RA likely.

Friday Night: VFR. Breezy.

Saturday: Mainly VFR, with local IFR possible. Slight chance
SN.

Saturday Night: Mainly IFR, with local MVFR possible. Windy
with gusts to 35 kt. SN likely, RA likely, FZRA likely.

Sunday: Mainly MVFR, with areas IFR possible. Strong winds with
local gusts to 40 kt. RA likely, FZRA likely, PL likely.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Today and tonight...
Seas build to 5-8 ft as winds increase to near 30 kts today,
first out of the WSW then becoming northwest overnight. Light
freezing spray is possible over the eastern waters tonight into
Thursday morning. Small Craft Advisories are in effect with a
Gale Warning over the outer eastern waters where winds will be
greatest.

Thursday NNW winds diminish through the day and become ESE by
evening. Seas 4-6 ft early then coming down.

Outlook /Thursday Night through Sunday/...

Thursday Night: Winds less than 25 kt. Chance of snow.
Visibility 1 to 3 nm.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Rain likely, chance of
snow. Local visibility 1 to 3 nm.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas. Rain likely, chance of snow. Areas
of visibility 1 to 3 nm.

Sunday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 15 ft. Rain likely, freezing rain
likely.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 7 AM this morning to 4 AM EST
     Thursday for ANZ231>235-237.
     Small Craft Advisory from 4 PM this afternoon to 1 AM EST
     Thursday for ANZ230.
     Gale Warning from 5 PM this afternoon to 10 PM EST this
     evening for ANZ250.
     Small Craft Advisory until 7 AM EST Thursday for ANZ251.
     Small Craft Advisory until 11 AM EST Thursday for ANZ254.
     Small Craft Advisory from 7 AM this morning to 7 AM EST
     Thursday for ANZ255-256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...WTB
AVIATION...WTB/BW
MARINE...WTB/BW
Hazardous weather outlook, Jan 15, 6:54 PM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
654 PM EST Tue Jan 15 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-170000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
654 PM EST Tue Jan 15 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Late Thursday night into Friday...
There is the risk of accumulating snows across northern and western
portions of CT and MA, especially towards the Berkshires. Potential
impacts to the Friday morning commute.

Saturday night through Sunday...
There is potential for a winter storm with accumulating ice and snow
across most of Southern New England. Best chance will be in Western,
Central, and Northeast border areas of Massachusetts and in Hartford
and Tolland Counties in Connecticut. Impacts to any Sunday morning
travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
654 PM EST Tue Jan 15 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday night into Sunday...
There is the risk of southerly gales.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Gale Warnings in Massachusetts, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.